Motrin is an over-the-counter (OTC) treatment containing ibuprofen. You can use your child’s weight and age to determine how much Motrin you should give them.
If your young child has pain or a fever, you may turn to an over-the-counter (OTC) medication for help, such as Motrin. Motrin contains the active ingredient ibuprofen. The form of Motrin you can use for infants is called Infants’ Motrin Concentrated Drops.
This article will give information on the safe dosage for children taking this drug. We’ll also share practical tips, important warnings, and signs for when to call your child’s doctor.
Infants’ Motrin Concentrated Drops is used for children who are six to 23 months old. If your child is younger than 6 months, ask their doctor if Infants’ Motrin Concentrated Drops is safe for them.
Infants’ Motrin comes with a chart that provides typical dosages. You can use this chart for guidance, but always ask your child’s doctor about how much of this drug to give your child.
The chart bases the dosage on the child’s weight and age. If your child’s weight doesn’t match their age on this chart, it’s better to use your child’s weight to find the matching dose. If you don’t know how much your child weighs, use their age instead.
Typical dosages for Infants’ Motrin Concentrated Drops (50 mg per 1.25 mL)
|Dose (mL marking on dropper)
The manufacturer suggests giving your child a dose of this drug every six to eight hours, as needed. Don’t give your child more than four doses in 24 hours.
Sometimes, Motrin can cause an upset stomach. Your child can take this medication with food to help reduce this effect. Ask your child’s doctor what the best food choices would be.
Infants’ Motrin Concentrated Drops is an brand-name OTC version of the generic drug ibuprofen. This drug belongs to a class of medications called nonsteroidal anti-inflammatory drugs (NSAIDs).
Infants’ Motrin is used to reduce fevers. It also helps ease pain due to the common cold, sore throat, toothaches, and injuries. This drug works by stopping a substance in your child’s body that causes aches, pain, and fever. Infants’ Motrin comes as a berry-flavored liquid suspension your child can take by mouth.
Infants’ Motrin may not be safe for all infants. Before giving it to your child, tell their doctor about any health conditions and allergies your child has. Motrin may not be safe for children with health issues such as:
- allergies to ibuprofen or any other pain or fever reducer
- anemia (low red blood cell levels)
- heart disease
- high blood pressure
- kidney disease
- liver disease
- stomach ulcers or bleeding
Make sure your child doesn’t take more than four doses in 24 hours. Taking more than that can cause an overdose. If you think your child has taken too much, call 911 or your local poison control center right away. Symptoms of an overdose of this drug can include:
- stomach pain
- bluish lips or skin
- trouble breathing or slowed breathing
You can do several things to give this medication safely and avoid overdose, though. For one, don’t combine allergy or cold medications. Tell your child’s doctor about any other medications your child is taking, and be extra careful before giving your child any other allergy or cold and cough medication while they’re taking Infants’ Motrin. Those other medications may also contain ibuprofen. Giving them with Motrin could put your child at risk for taking too much ibuprofen.
Also, you should only use the dropper that comes with Infants’ Motrin. Each package of Infants’ Motrin Concentrated Drops comes with a clearly-marked oral medication dropper. Using it will help ensure that you give your child the correct dose. You shouldn’t use other measuring devices such as syringes, household teaspoons, or dosing cups from other medications.
If your child develops certain symptoms while taking Motrin, it could be a sign of a serious problem. If your child has any of the following symptoms, call their doctor right away:
- Your child’s fever lasts longer than 3 days.
- Your infant is younger than 3 months (12 weeks) and has a temperature of 100.4°F (38°C) or higher.
- Your child’s fever is over 100.4°F (38°C) and lasts longer than 24 hours.
- Your child’s condition seems to get worse, with or without fever.
- Your child’s pain seems to last longer than 10 days.
- Your child develops any type of rash.
Now you know the basics for using Infants’ Motrin Concentrated Drops. Still, it’s best to talk to your child’s doctor before giving your child this drug. Your doctor can help you treat your child’s illness safely.
Consider asking the doctor these questions:
- How much medication should I give my child? How often should I give it?
- How will I know if it’s working?
- How long should I give this drug to my child?
- What should I do if my child throws up right after I give the medication?
- Are there any other drugs I can give my child for these symptoms?